Alert archive / Idaho / Winter Weather Advisories in 2017

Winter Weather Advisory 21, NWS Spokane, WA

May 16, 20174 counties in Idaho

NWS Spokane, WA issued this winter weather advisory at May 16, 2017, 3:00 AM PDT for 4 counties in Idaho. It took effect at May 16, 2017, 11:00 PM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 16, 2017, 3:00 AM PDT (10:00 UTC)
In effect from
May 16, 2017, 11:00 PM PDT
Expired
May 17, 2017, 9:42 AM PDT
In force
11 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 97 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WWUS46 KOTX 161000
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
300 AM PDT Tue May 16 2017

IDZ004-161800-
/O.NEW.KOTX.WW.Y.0021.170517T0600Z-170517T1800Z/
Central Panhandle Mountains-
300 AM PDT Tue May 16 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
11 AM PDT WEDNESDAY ABOVE 4000 FEET...

The National Weather Service in Spokane has issued a Winter
Weather Advisory Above 4000 Feet for SNOW... which is in effect 
from 11 PM this evening to 11 AM PDT Wednesday.

* Locations...Lookout Pass. 

* Snow Accumulations...3 to 6 inches.

* Timing...Rain and snow will continue tonight as snow levels 
  lower to pass level late tonight into early Wednesday morning.
 
* Impacts...I-90 at Lookout Pass will likely become snow covered
  overnight. Winter driving conditions are likely through
  Wednesday morning, and then the roadway should become wet by
  midday Wednesday. 

* Hazard Elevation...Above 4000 Feet.

* Web Page: For a detailed view of the hazard area visit 
  http://www.wrh.noaa.gov/map/?wfo=otx.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow 
will cause primarily travel difficulties. Be prepared for snow 
covered roads and limited visibilities...and use caution while 
driving.

&&

$$

WAZ038-161800-
/O.CON.KOTX.WW.Y.0020.000000T0000Z-170516T1800Z/
Okanogan Highlands-
Including the following locations Sherman Pass
300 AM PDT Tue May 16 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING ABOVE 4500 FEET...

* Locations...Sherman Pass.

* Snow Accumulations...up to an additional 3 inches.

* Timing...Snow will continue and increase in intensity this
  morning. Snow may continue into Tuesday afternoon, although
  additional accumulations are not anticipated due to warmer road
  surfaces. 

* Impacts...Highway 20 over Sherman Pass east of Republic will
  become snow covered through this morning with winter driving
  conditions likely. The roadway should become wet by midday
  today. 

* Hazard Elevation...Above 4500 Feet.

* Web Page: For a detailed view of the hazard area visit 
  http://www.wrh.noaa.gov/map/?wfo=otx.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause primarily travel difficulties. Be prepared for snow
covered roads and limited visibilities...and use caution while
driving.

&&

$$
5 follow-up statements
121 
WWUS46 KOTX 161637
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
937 AM PDT Tue May 16 2017


IDZ004-161845-
/O.CON.KOTX.WW.Y.0021.170517T0600Z-170517T1800Z/
Central Panhandle Mountains-
937 AM PDT Tue May 16 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM THIS
EVENING TO 11 AM PDT WEDNESDAY ABOVE 4000 FEET...

* Locations...

* Snow Accumulations...3 to 6 inches.

* Timing...Rain and snow will continue tonight as snow levels 
  lower to pass level late tonight into early Wednesday morning.

* Impacts...I-90 at Lookout Pass will likely become snow covered 
  overnight. Winter driving conditions are likely through 
  Wednesday morning, and then the roadway should become wet by 
  midday Wednesday.

* Hazard Elevation...Above 4000 Feet.

* Web Page: For a detailed view of the hazard area visit 
  http://www.wrh.noaa.gov/map/?wfo=otx.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause primarily travel difficulties. Be prepared for snow
covered roads and limited visibilities...and use caution while
driving.

&&

$$

WAZ038-161800-
/O.CON.KOTX.WW.Y.0020.000000T0000Z-170516T1800Z/
Okanogan Highlands-
Including the following locations Sherman Pass
937 AM PDT Tue May 16 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING ABOVE 4500 FEET...

* Locations...Sherman Pass.

* Snow Accumulations...An additional 1 to 2 inches, but it
  probably won't stick on roadways for the remainder of the day.

* Timing...Road surfaces have warmed. Web cameras at Sherman Pass
  show that the highway has become wet. Lesser traveled roads may
  continue to be slick or slushy up until noon.

* Impacts...For the remainder of the day, accumulations will be
  limited to elevations above 4500 feet. No additional
  accumulation is expected on well traveled roads.

* Hazard Elevation...Above 4500 Feet.

* Web Page: For a detailed view of the hazard area visit 
  http://www.wrh.noaa.gov/map/?wfo=otx.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause primarily travel difficulties.

&&

$$
241 
WWUS46 KOTX 161753
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
1053 AM PDT Tue May 16 2017


WAZ038-161900-
/O.EXP.KOTX.WW.Y.0020.000000T0000Z-170516T1800Z/
Okanogan Highlands-
Including the following locations Sherman Pass
1053 AM PDT Tue May 16 2017

...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM PDT THIS MORNING
ABOVE 4500 FEET...

The Winter Weather Advisory for the Sherman Pass area will expire
at 11 AM. Even though periods of snow will persist through the
afternoon and into early this evening, additional roadway
accumulations at Sherman Pass are not expected. Road temperatures
will likely be warm enough that roads should be wet for the
remainder of the day.

$$

IDZ004-170200-
/O.CON.KOTX.WW.Y.0021.170517T0600Z-170517T1800Z/
Central Panhandle Mountains-
1053 AM PDT Tue May 16 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM THIS
EVENING TO 11 AM PDT WEDNESDAY ABOVE 4000 FEET...

* Locations...

* Snow Accumulations...3 to 6 inches.

* Timing...Rain and snow will continue tonight as snow levels 
  lower to pass level late tonight into early Wednesday morning.

* Impacts...I-90 at Lookout Pass will likely become snow covered 
  overnight. Winter driving conditions are likely through 
  Wednesday morning, and then the roadway should become wet by 
  midday Wednesday.

* Hazard Elevation...Above 4000 Feet.

* Web Page: For a detailed view of the hazard area visit 
  http://www.wrh.noaa.gov/map/?wfo=otx.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause primarily travel difficulties. Be prepared for snow
covered roads and limited visibilities tonight and early Wednesday
morning...and use caution while driving.

&&

$$
097 
WWUS46 KOTX 162200
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
300 PM PDT Tue May 16 2017


IDZ004-171300-
/O.CON.KOTX.WW.Y.0021.170517T0600Z-170517T1800Z/
Central Panhandle Mountains-
300 PM PDT Tue May 16 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM THIS
EVENING TO 11 AM PDT WEDNESDAY ABOVE 4000 FEET...

* Locations...Lookout Pass...and high elevations of central and
  southern Shoshone County.

* Snow Accumulations...3 to 6 inches.

* Timing...Snow levels will fall to 3500 to 4000 feet late tonight
  through early to mid morning Wednesday.

* Impacts...Motorists traveling on I-90 over Lookout Pass will
  likely encounter slick or slushy roads late tonight into early
  Wednesday morning. Conditions will improve by mid to late
  morning Wednesday as pavement temperatures warm and the roadway
  becomes wet.

* Hazard Elevation...Above 4000 Feet.

* Web Page: For a detailed view of the hazard area visit 
  http://www.wrh.noaa.gov/map/?wfo=otx.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause primarily travel difficulties. Be prepared for snow
covered roads and limited visibilities tonight and early
Wednesday morning...and use caution while driving.

&&

$$
859 
WWUS46 KOTX 171252
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
552 AM PDT Wed May 17 2017

IDZ004-171800-
/O.CON.KOTX.WW.Y.0021.000000T0000Z-170517T1800Z/
Central Panhandle Mountains-
552 AM PDT Wed May 17 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING ABOVE 4000 FEET...

* Locations...Lookout Pass...and high elevations of central and
  southern Shoshone County.

* Snow Accumulations...up to an additional 3 inches.

* Timing...Snow levels near 3500 to 4000 feet through mid morning.

* Impacts...Motorists traveling on I-90 over Lookout Pass will
  likely encounter slick or slushy roads this morning. Conditions
  will improve by late morning as pavement temperatures warm and 
  the roadway becomes wet.

* Hazard Elevation...Above 4000 Feet.

* Web Page: For a detailed view of the hazard area visit 
  http://www.wrh.noaa.gov/map/?wfo=otx.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause primarily travel difficulties. Be prepared for snow
covered roads and limited visibilities tonight and early
Wednesday morning...and use caution while driving.

&&

$$
322 
WWUS46 KOTX 171642
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
942 AM PDT Wed May 17 2017

...Snow to continue in the mountains but roads will mainly be
wet...

IDZ004-171745-
/O.CAN.KOTX.WW.Y.0021.000000T0000Z-170517T1800Z/
Central Panhandle Mountains-
942 AM PDT Wed May 17 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

The National Weather Service in Spokane has cancelled the Winter
Weather Advisory.

Snow will continue above 3000 feet in the southern Idaho Panhandle
today however accumulations will limited to non-pavement surfaces.
This will have little to no impact on travel.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter weather advisory went out at May 16, 2:30 AM PDT, 30 minutes earlier.

Area forecast discussion, May 16, 2:30 AM PDT, 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
230 AM PDT Tue May 16 2017

.SYNOPSIS...
Expect unseasonably cool, wet and breezy weather across the
Inland Northwest through mid week. North central Washington will
see significant mountain snow accumulation through this morning,
while the Panhandle mountains will see significant snow late
tonight into Wednesday. There is a chance of showers and
thunderstorms for Thursday. Then a pattern change is anticipated
to bring warmer weather to the region for this weekend into early
next week. Yet there is a risk for showers especially for
Saturday, before the weather turns drier.

&&

.DISCUSSION...Today through Wednesday night: Another active and
wet pattern will be over the Inland NW through mid week with the
passage of a deep low pressure system through the region.
Currently this feature is off the coast of Vancouver Island with a
moist southwest flow ahead of it across eastern Oregon and
Washington. Rain will be over the Inland NW today, decreasing from
west to east with the passage of a strong cold front. Areas of
moderate to heavy precipitation are possible especially across the
northern mountains. With snow levels near 5k ft, significant high
mountain snow is a concern especially around Sherman Pass. A snow
advisory remains in effect for this area until 11 am today.
Behind the front, anticipate more convective precipitation with
the potential for thunderstorms, especially in the upper Columbia
Basin into the southern fringes of the northern mountains late in
the afternoon. Breezy winds will develop behind the front with
peak gusts of 30 to 35 mph especially across the Moses Lake area,
Wenatchee area and the foothills of the Blue mountains from mid to
late afternoon. Not enough to warrant an advisory but still
gusty. Overnight, the upper low will track across northeast Oregon
into southern Idaho. As it departs, it will leave a deformation
band of moisture across north Idaho and extreme eastern Washington
with the potential for moderate precipitation. In addition, snow
levels will tumble slightly form 3-4K ft from southeast Washington
to the central Panhandle. This brings another round of mountain
snow, this time to the central Panhandle above 4k ft and including
Lookout Pass. The metro model does indicate the potential for
significant snow, although a short window, but a concern late
tonight into early Wednesday morning and will issue a snow
advisory. This deformation band will slowly slide south through
the day, meanwhile more convective precipitation will develop by
afternoon. The best area for instability looks to be in the
northern mountains on the back side of the departing deformation
band. Northerly winds will develop by afternoon and help guide the
convection from the northern mountains southward. The models
don't show a swift departure of this deformation band, as it gets
hung up over the region within an upper level col and the risk of
showers persist through the night. Overall, the rounds of moderate
precipitation will raise concerns on local flooding and slides
especially across the northern mountains and a flood watch remains
in effect. With the wet weather, expect cool and below normal
temperatures. /rfox

Thursday through Monday...
An upper level ridge centered about the 130W line begins to
amplify Thursday as a result of an downstream cut-off low. That
upper low over the four corners will eventually fill and open up
into a trof over the plains. Meanwhile our ridge remains centered
off the PacNW coast. The region will benefit from this ridge with
daytime highs climbing to and surpassing climatological
norms by the weekend. But the Inland Northwest will just be on
the northeastern periphery of the ridge allowing for shortwaves
embedded in the northwestern flow to bring clouds and the
occasional chance of showers or thunderstorms Thursday through
Saturday.

Thursday will be one of those days when a shortwave drops out of
British Columbia. Depending on the amount of clearing, models are
suggesting that far northeastern WA and the ID panhandle could
see CAPE values 200-1000 J/Kg...depending on which model you
believe. Either way, this is enough to keep the mention of thunder
in the forecast Thursday afternoon and evening.

By Friday, some lingering instability could lead to scattered
showers in the same region...but with no upper level disturbance
to further destabilize the atmosphere, left out the mention of
thunder Friday. The next more substantial wave arrives Saturday
bringing another round of showers and possible thunderstorms.
Temperatures continue to warm with the lower Columbia Basin
reaching the upper 70s Saturday and lower 80s by the end of the
weekend. It's late in the weekend when the models are suggesting
the ridge of high pressure will nose closer to the coast which
would shut off our shortwaves and result in warm and fair weather.
Looking far ahead, this lasts until Tuesday or maybe as late as
Wednesday when a significant shortwave disturbs the upper ridge.
/AB

&&

.AVIATION...
06Z TAFS: A strong low moves in from the west later tonight into
Tuesday with areas of rain expanding west to east. The rain could
be steady at times and are expected to lead to cigs lowering
toward MVFR/IFR conditions after 08-11Z, persisting through
Tuesday morning and potentially through evening in the eastern
sites. Lower confidence in MVFR/IFR conditions lay in EAT/MWH/LWS.
Precipitation expected to turn showery near EAT/MWH in the later
morning or afternoon, with a wind increase and gusts of 20-30kts
possible. Eastern TAF sites may see the precipitation turn showers
in the afternoon. Some risk for thunderstorms will also arise in
the afternoon heating. Tuesday evening the low starts to pivot
southeast, but a deformation axis wrapping around it will hold
some modest precipitation threat over the east TAF sites and lcl
MVFR/IFR conditions. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        52  40  58  42  63  46 / 100  70  50  30  20  10
Coeur d'Alene  51  39  55  40  62  42 / 100  90  60  20  30  20
Pullman        53  34  51  37  61  43 / 100  70  60  30  20  10
Lewiston       55  40  55  43  66  47 / 100  60  60  20  20  10
Colville       56  42  60  41  64  44 / 100  60  50  30  30  20
Sandpoint      51  40  54  40  61  39 / 100  80  50  20  40  20
Kellogg        52  35  49  37  60  38 / 100 100  90  30  30  20
Moses Lake     60  42  70  42  70  47 /  70  20  10  20  10  10
Wenatchee      56  44  67  47  69  48 /  40  30  10  10  10  10
Omak           55  42  68  42  69  46 /  90  40  20  20  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through this evening for Northern Panhandle.

     Winter Weather Advisory from 11 PM this evening to 11 AM PDT
     Wednesday above 4000 feet for Central Panhandle Mountains.

WA...Flood Watch through this evening for East Slopes Northern
     Cascades-Northeast Mountains-Okanogan Highlands-Okanogan
     Valley.

     Winter Weather Advisory until 11 AM PDT this morning above 4500
     feet for Okanogan Highlands.

&&
Hazardous weather outlook, May 15, 3:45 PM PDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
345 PM PDT Mon May 15 2017

IDZ001-WAZ037-038-042-043-162245-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
345 PM PDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rain and mountain snow will spread into the Cascades and north
central Washington tonight. Slick or slushy roads will be
possible late tonight and early Tuesday morning over Sherman Pass
in north central Washington as well as Steven Pass, Blewett Pass,
and Washington Pass in the Cascades.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Persistent rain on Tuesday will raise concerns for rock and
mudslides in the steep terrain of Okanogan, Ferry, Stevens, Pend
Oreille, Bonner, and Boundary counties. Rises on small streams may
also be an issue by Tuesday afternoon and evening.

IDZ004-027-162245-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
345 PM PDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of North Idaho and
North Central Idaho.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Significant late season snow accumulations will be possible
Tuesday night into Wednesday morning for the high elevations of
the Camas Prairie and the central Idaho Panhandle. Snow levels
will likely fall as low as 3500 feet Tuesday night bringing wet
accumulations up to 2 inches on grassy surfaces to the Camas
Prairie. By Wednesday morning, as much as 3 to 8 inches of
accumulation may occur for the mountains of southern Shoshone
County.

IDZ002-003-026-WAZ031>036-041-044-162245-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
345 PM PDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

Nearby

Winter Weather Advisories in Idaho, 2017Every winter weather advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.